Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 10, NWS San Diego, CA

March 6, 2019Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Mar 6, 2019, 1:26 AM PST for Orange County, San Diego County, California. It took effect at Mar 7, 2019, 1:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 6, 2019, 1:26 AM PST (09:26 UTC)
In effect from
Mar 7, 2019, 1:00 AM PST
Expired
Mar 6, 2019, 1:35 AM PST
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2665 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WHUS46 KSGX 060926
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
126 AM PST Wed Mar 6 2019

CAZ043-552-061200-
/O.NEW.KSGX.BH.S.0010.190307T0900Z-190307T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
126 AM PST Wed Mar 6 2019

...LIGHTNING POSSIBLE AT THE BEACHES EARLY THIS MORNING...

The National Weather Service in San Diego has issued a Beach
Hazards Statement, which is in effect late tonight. 

* Impacts...Thunderstorms may produce cloud to ground lightning.
  Dangerous lightning could result in injury or death if struck. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement for beach lightning means that there is
the potential for cloud to ground or cloud to water lightning
strikes, which could result in injury or death. Move indoors until
the storm passes and stay away from metal objects.

&&

$$


https://www.weather.gov/sandiego
1 follow-up statement
800 
WHUS46 KSGX 060935
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
135 AM PST Wed Mar 6 2019

CAZ043-552-061200-
/O.CAN.KSGX.BH.S.0010.190307T0900Z-190307T1200Z/
/O.NEW.KSGX.BH.S.0011.190306T0935Z-190306T1200Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
135 AM PST Wed Mar 6 2019

...LIGHTNING POSSIBLE AT THE BEACHES EARLY THIS MORNING...

The National Weather Service in San Diego has issued a Beach
Hazards Statement, which is in effect early this morning. 

* Impacts...Thunderstorms may produce cloud to ground lightning.
  Dangerous lightning could result in injury or death if struck. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement for beach lightning means that there is
the potential for cloud to ground or cloud to water lightning
strikes, which could result in injury or death. Move indoors until
the storm passes and stay away from metal objects.

&&

$$


https://www.weather.gov/sandiego

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Mar 5, 8:52 PM PST, 4 hours 34 minutes earlier.

Area forecast discussion, Mar 5, 8:52 PM PST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
852 PM PST Tue Mar 5 2019

.SYNOPSIS...
A low pressure system approaching from the west will bring rain and
even a few thunderstorms to the area through Wednesday. Scattered
showers will then continue through Friday. Saturday will be fair
and mild under weak high pressure. Another low pressure system
will bring more showers for late Sunday into Monday. There will be
periods of stronger and gusty southwest to west winds in the
mountains and deserts on Wednesday and again Friday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update...

Rare, numerous lightning strikes are occurring in the atmospheric
river north of LA this evening. New bands of showers have just
recently developed in LA County and will move east to affect
Orange, western Riverside and San Bernardino Counties through this
evening.

SPC mesoanalysis shows CAPE has increased a tad over SoCal with
elevated CAPE of 100-500 J/KG (above 700 mb/9-10kFT). Given recent
trends, have placed in the potential of isolated thunderstorms
region wide tonight through Wednesday. The main impact from any
thunderstorms overnight will be lightning strikes as these are
elevated thunderstorms/high based with rainfall rates only to
0.10"/hr.

...Previous Discussion (Issued at 120 PM PST Tue Mar 5 2019)...

Mid-level clouds are moving over the region this afternoon. They
are showing up on radar and light precip could be falling but not
reaching the ground due to a deep and dry sub-cloud layer.
Stronger echoes are now over Point Conception.

From previous discussion...
Light rain and showers will move into portions of southern
California later this afternoon, spreading southeast overnight
and becoming heavier and more widespread by early Wednesday
morning. The heaviest rainfall will occur Wed morning with the
passage of a cold front and associated bands of organized showers.
Thereafter, periods of mostly scattered showers will continue
through Friday. The passage of a second low pressure trough will
bring more organized and widespread showers Thursday night and
Friday Morning. These two systems will bring periods of strong and
gusty southwest to west winds in the mountains and deserts on Wed
and again on Fri. Wind gusts of 45 to 55 mph are expected in some
locations.

For Wed through Friday, rainfall for Orange, southwestern San
Bernardino, and western Riverside Counties is expected to range
from one half to three quarters of an inch near the coast and 1.5
to 2.5 inches in the mountains, with local amounts to around 4
inches on the coastal slopes of the San Bernardino County
mountains. In San Diego County, rainfall is expected to range
from one third to one half inch near the coast and one half to
one and one half inch in the mountains. Amounts in the high
deserts are expected to be around one third inch, and one tenth
inch or less in the lower deserts.

At the onset of precipitation this afternoon, snow levels will be
above 8000 ft, lowering to 7000-7500 ft Wed afternoon, 6000-6500
ft on Thu, 5000-5500 feet Thursday night, and 4000-4500 feet on
Friday. A few inches of snowfall is possible in the mountains,
mostly above 6500 to 7000 feet, with up to 1 ft possible on the
highest peaks, mostly above 8000 feet.

Weak dynamic high-pressure ridging will bring fair and mild
weather for Sat before another low pressure system brings more
rain and showers for Sun and Mon. This system will likely be
colder, with snow levels down to around 4500 ft. Current model
solutions show the closed upper low moving directly over
southwestern CA. This track will likely bring most of the precip
to northern Baja, with lower amounts farther north. This could
also bring some snow to the desert slopes of the mtns in San Diego
County, however there is still significant uncertainty attached to
this solution.

&&

.AVIATION...
060430Z...Coasts/Valleys/Mountains...SCT-BKN clouds mainly AOA 7000
ft MSL overnight with SCT -SHRA and isolated -TSRA. Occasional CIGS
near 2500 ft MSL possible in showers tonight. More widespread
showers likely after 16Z, with areas of CIGS 1500-2500 ft MSL and
local 3-5 SM vis. Coastal mountain slopes becoming obscured in
clouds/fog Wed morning. Showers and mountain obscurations will
continue into Wednesday night.

Deserts...Occasional -SHRA and ISO -TSRA possible in the high desert
tonight into Wed morning. S to SW winds with sfc gusts 35-45 kt
developing along the desert mountain slopes and locally into the
deserts tonight and continuing through Wed evening as winds
gradually shift to the SW to W. MOD-STG UDDFS and LLWS possible over
the mountains and adjacent desert areas.

&&

.MARINE...
There is a slight chance of thunderstorms over the coastal waters
tonight. Otherwise scattered showers will continue at times tonight
through Friday. West winds will strengthen Friday afternoon, with
gusts of 20-25 kt possible into Saturday morning

&&

.SKYWARN...
Skywarn activation is not requested tonight. However, we are
requesting activation for Orange, Riverside, and San Bernardino
Counties beginning at 8 AM Wednesday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 2 AM Wednesday to 7 AM PST Thursday for Apple
     and Lucerne Valleys-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Mountains.

     Winter Weather Advisory from 2 AM Wednesday to 1 AM PST Thursday
     for Riverside County Mountains-San Bernardino County
     Mountains.

PZ...NONE.
&&

PUBLIC...Gregoria (Update)/PG (Prev Discussion)
AVIATION/MARINE...SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:35 AM PSTBeach Hazards StatementSGXOrange, San Diego2 hr
Mar 6, 9:28 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.